NWS New York, NY wrote its last area forecast discussion before the first event at Feb 18, 12:32 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 18, 12:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
1232 AM EST Thu Feb 18 2021
.SYNOPSIS...
High pressure gives way to a series of lows tracking to the
south and east of the area from Thursday into Friday. For Friday
night through Saturday, low pressure strengthens as it travels
northeast into the Northern Atlantic. Meanwhile, strong high
pressure will slowly build into the local area from the west
through much of the weekend. A frontal system moves across on
Monday. A few weak waves of low pressure move across Tuesday
into Tuesday night before high pressure begins to build in from
the west again for next Wednesday.
&&
.NEAR TERM /THROUGH TODAY/...
Mid level clouds continue to stream in from the SW with latest
radar imagery picking up returns aloft across Orange and Putnam
counties in the Lower Hudson Valley. This is associated with jet
energy and will take some time to lift and moisten the column,
but this is likely the first location to see some snow before
daybreak with potential light accumulations. Elsewhere, much of
the guidance does not support snow moving into until mid morning
across the NYC/NJ metro and Long Island. Thus, have lowered
chances overnight to account for this trend.
Impressive curved 300 mb jet streak to our north per SPC
mesoanalysis with the core of the jet around 170 kt. Upper
divergence within the right entrance region of the jet is
providing enough lift to produce some light snow as far north a
central PA.
The jet dynamics will continue to advect moist air northward,
which will overrun the cold arctic high that is situated across
the Great Lakes and New England. Some question as to how quickly
the low levels will saturate the dry air as dew points are
still generally in the single digits. Will need to watch trends
through the night as the jet dynamics may be able to overcome
this and produce some light snow across a portion of the area a
bit earlier than some of the model guidance is indicating.
Previous discussion follows:
Deep longwave trough across the Central US will gradually
sharpen tonight into Thursday, with polar vortex sliding east
through SE Canada tonight and offshore on Thursday. Meanwhile
upper ridging south of Bermuda holds strong. In between a deep
SW flow will exist from the Gulf into the Mid Atlantic with a
series of weak low pressure systems tracking NE from the Gulf
coast to off the Mid- Atlantic Coast over the next 48hrs, all
while a strong confluent upper flow across northern New England
maintains polar high pressure over SE Canada.
This will present potential for an extended period of light to
moderate snowfall (wintry mix for a period for Southern and
Eastern LI) Thursday into Friday.
Overrunning light snow likely develops across western portions
of the Tri-State (NYC, NE NJ) region after 8 am, spreading NE
through mid morning. Potential for up to an inch of accum by
daybreak in western portions of the area. Strongest mid-level
frontogenesis appears to develop and stay south of the region
Thu morning into Thu evening, with indications of a couple of
weaker bands of frontogenesis developing/moving across the
region through the morning/afternoon, as initial low pressure
moves off the Mid Atlantic coast and tracks about 200-250 miles
S/SE of LI. These secondary bands will bring potential for
period of moderate snow (snowfall rates up to 1"/hr) Thursday
mid morning into early evening. Predictability on location and
duration are low, but signal is there for a widespread light to
moderate snow across the region Thu and afternoon.
In general, ensemble and operational model spread indicate .3
to .5 liquid qpf through Thu pm, with a general 3 to 6 snowfall
likely areawide by Thursday evening, before this snow banding
slides northeast. One caveat, NAM continues to me more bullish
with QPF, aligned with far high end of ensemble spread,
indicating potential for a widespread 6 to 8 inches of snow for
much of the area by Thursday evening. At this time, it is
considered a low probability and more localized threat, but
trends will have to be monitored over next 12 hours.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
Models spread is subtle but does exist for Thu Night into
Friday in terms of the tilt of the longwave trough and
orientation of the upper jet. GFS/ECMWF are bit more neutrally
tilted with sharpening longwave trough, bringing a second wave
closer to the area on Friday, and less progressive with
deformation zone lifting through the area Friday into Fri
Evening. NAM/GEM are trending in that directions, although they
are still a bit more positively tilted with trough axis,
farther east with second wave, and more progressive with this
deformation zone moving east Friday AM. Have leaned forecast to
the the less progressive solution based on trends.
First thing to watch, is indication of warmer air moving into
aloft at 700-850mb along the south and east coastal areas Thu
eve/night, which would present the likelihood of sleet or
possibly fzra mixing in for NYC/NJ metro and much of LI Thu
Eve/Night in wake of initial banding on Thursday. Across
interior, enough saturation with supportive thermal profile,
indicates light snow banding potential continuing. Light
additional snow accum of an inch or two possible for interior,
with little snow/sleet accum for city/coast and potentially
spotty glaze of ice away from SE LI.
For Friday, trend appears to be for light snow banding to
linger through Friday morning and possible Fri Aft/eve, as right
rear quad of jet slowly moves through, with lingering moisture
convergence in vicinity of inverted trough and mid- level
deformation. Potential for an additional 1 to 3 inches of snow
areawide, although with mid February sun angle and temps in the
upper 20s interior/lower 30s coast, road impacts would likely be
limited during the day. If snow did linger into Fri evening,
there is potential for one more hazardous commute.
Overall, trends are for this to be a long duration (36 hr)
light to moderate snowfall event, with most snowfall occurring
on Thursday, and additional light snow Thu Night into Friday,
resulting in a widespread final accumulations of 5-9" over 24-36
hours. Confidence is not high in a widespread more than 6" in
12hrs or 8" in 24 hrs. For this reason winter weather advisory
has been hoisted for Thu/Fri time period, and not a warning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Strong SW upper level jet streak exits the region Friday night.
More of a zonal oriented upper level jet will be in place for
the weekend and through Monday night. The local area will be
mainly north of this jet. For Tuesday into Wednesday of next
week, the upper level jet will be in a more WNW to ESE
orientation and will be shifting farther northward, such that
the local area will be more within the upper level jet.
Looking at mid levels, strong shortwave moves across Friday
night through Saturday. Shortwave moves east of the region
Saturday night through Sunday with ridging aloft. The ridge axis
moves east of the area Sunday night into Monday. Next shortwave
moves across Monday into Monday night. More shortwaves move in
along a trough going into the middle of next week.
At the surface, low pressure deepens as it travels to southeast of
Nova Scotia and Newfoundland Friday night into Saturday. Strong high
pressure to the west of the region will be slow to build in. A steep
pressure gradient will be the result and will set up some strong
cold air advection with gusty NW winds. The combination of strong
shortwave activity aloft will present instability and with enough
leftover moisture, some lingering snow shower activity is forecast
Friday night before drier air advects in. POPs for snow showers
are chance Friday night.
A dry and colder than normal airmass settles in for this
weekend. Highs both Saturday and Sunday only reach the low to
mid 30s. Lows forecast Saturday night range from the mid teens
to lower 20s and lows forecast Sunday night range mainly from
the upper teens to mid 20s.
Next storm system arrives Monday and quickly traverses the
region. While there is uncertainty with precipitation amounts,
the setup and ambient environment signal more a rain and snow
precipitation type. Initially, environment will be cold enough
for widespread snow but the airmass in place will not be as cold
and a forecast transition to mix and eventually change to rain
is forecast for Monday afternoon into Monday evening with
southerly surface flow in place.
The low pressure area is forecast to strengthen Monday night
into Tuesday as it nears the Gulf of Maine and Nova Scotia
vicinity. While most precipitation will be done for the local
area, if it lingers, more snow would be possible as the boundary
layer becomes colder from more northerly flow. Highs forecast
on Monday are in the mid 30s to near 40 with lows Monday night
ranging from the low 20s to near 30.
Mainly dry conditions are anticipated for Tuesday into Wednesday of
next week and the airmass is forecast to moderate. There may be a
few rain and snow showers for far NW sections of the region Tuesday
afternoon. Highs Tuesday range from the upper 30s to lower 40s and
then range mainly in the low to mid 40s on Wednesday.
&&
.AVIATION /05Z THURSDAY THROUGH MONDAY/...
High pressure retreats to the north as low pressure approaches from
the south Thursday morning. The low then tracks south and east
of Long Island through tonight.
VFR through early this morning. There is a chance of MVFR around day
break Thursday as light snow begins to develop, mainly from the New
York City metro terminals on north and west. Light snow will
overspread the terminals through the rest of the morning with
flight categories lowering to IFR by middle to late morning. There
is a chance of LIFR conditions as well, especially into the
middle of the afternoon. The snow may mix with or possibly change
to sleet in the evening. The highest chance of this occurring at
this time is around the city terminals and especially over Long
Island.
Light N-NE winds tonight become 10-15 kt on this morning into the
afternoon, especially near the coast. NE flow around 10 kt continues
tonight
Most terminals will see 3 to 5 inches of snowfall accumulation by
00z with 2 to 4 inches at SWF. Additional light snow/sleet
accumulation is possible tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are likely for flight categories and timing of snow this
morning. Amendments are also possible for timing/duration of any
moderate snowfall banding and potential of mixing with/or changing
to sleet in the evening.
.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday Night...IFR or LIFR with light snow. A sleet/snow mix The
precipitation goes back to all snow toward Friday morning.
.Friday...MVFR/IFR with light snow. Improvements to VFR at night.
Additional 1-2 inches of snow possible during the day.
.SATURDAY...VFR. NW wind 15kt, gusting 25-30kt, diminishing in the
evening.
.SUNDAY...VFR.
.Monday...MVFR to IFR likely with rain and snow.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Sub SCA conditions expected through tonight as the center of
high pressure moves north of the waters and the pressure
gradient relaxes.
NE SCA wind gusts are expected to develop on the ocean waters
from SW to NE Thu morning ahead of approaching low pressure,
and continue through the day Friday. Seas will build late to SCA
on Thursday, peaking at 5 to 9 ft Thursday Night into Friday.
SCA winds will pick up across eastern LI Sound and Eastern bays
Thu afternoon and continue into Fri afternoon.
SCA level seas forecast on the ocean Friday night through Saturday
night. Ocean seas trend below SCA thresholds Sunday through Sunday
night before returning to SCA levels once again for Monday through
Tuesday of next week. Looking at wind gusts, ocean zones and
marine zones surrounding Eastern Long Island likely gusting to
25 kt Friday night with widespread 25-30 kt gusts on all waters
for Saturday into Saturday night making for widespread SCA
potential. SCA level wind gusts are forecast on the ocean for
Sunday and then will be below SCA thresholds for Sunday night.
Overall, winds trend down for Sunday into Sunday night before
increasing to SCA levels Monday through Tuesday, mainly for the
ocean.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated through next Wed.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 6 AM this morning to 7 PM EST
Friday for CTZ006>008-010>012.
Winter Weather Advisory from 4 AM early this morning to 7 PM
EST Friday for CTZ005-009.
NY...Winter Weather Advisory from 6 AM this morning to 7 PM EST
Friday for NYZ079>081.
Winter Weather Advisory from 4 AM early this morning to 7 PM
EST Friday for NYZ067>075-078-176>179.
NJ...Winter Weather Advisory from 4 AM early this morning to 7 PM
EST Friday for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Friday for ANZ330-340.
Small Craft Advisory from 6 AM this morning to 7 PM EST Friday
for ANZ350-353-355.
&&
UPDATE...DW
AVIATION...DSHazardous weather outlook, Feb 17, 4:03 PM EST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 PM EST Wed Feb 17 2021
CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-078-176>179-182115-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
403 PM EST Wed Feb 17 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 7 PM EST
FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ079>081-182115-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
403 PM EST Wed Feb 17 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 7 PM EST
FRIDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-182115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 PM EST Wed Feb 17 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.